Alert archive / West Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 251, NWS Blacksburg, VA

July 6, 2012Alleghany County, Virginia; Greenbrier County, Monroe County, West Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 6, 2012, 4:02 PM EDT for Alleghany County, Virginia; Greenbrier County, Monroe County, West Virginia. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2012, 4:02 PM EDT (20:02 UTC)
Expired
Jul 6, 2012, 4:43 PM EDT
In force
41 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Alleghany County, VA, Greenbrier County, WV, Monroe County, WV

The radar

The Roanoke radar (KFCX), 72 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.0 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2012-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2012-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-234 J/kg
Mixed-layer LCL
1532 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

116 
WUUS51 KRNK 062002
SVRRNK
VAC005-WVC025-063-062100-
/O.NEW.KRNK.SV.W.0251.120706T2002Z-120706T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
402 PM EDT FRI JUL 6 2012

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA
  NORTHEASTERN MONROE COUNTY IN SOUTHEAST WEST VIRGINIA
  SOUTHERN GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA

* UNTIL 500 PM EDT.

* AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  EARLEHURST...OR 6 MILES NORTHWEST OF JORDAN MINES...AND MOVING
  SOUTHWEST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  JORDAN MINES...
  EARLEHURST...
  SWEET SPRINGS...
  GLACE...
  MONCOVE LAKE STATE PARK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3770 8007 3753 8039 3766 8050 3776 8020
TIME...MOT...LOC 2002Z 055DEG 7KT 3772 8023

$$

RCS
1 follow-up statement
523 
WWUS51 KRNK 062043
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
443 PM EDT FRI JUL 6 2012

VAC005-WVC025-063-062054-
/O.CAN.KRNK.SV.W.0251.000000T0000Z-120706T2100Z/
ALLEGHANY VA-MONROE WV-GREENBRIER WV-
443 PM EDT FRI JUL 6 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ALLEGHANY...
NORTHEASTERN MONROE AND SOUTHERN GREENBRIER COUNTIES IS CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND
EXITED THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.

LAT...LON 3770 8007 3753 8039 3766 8050 3776 8020
TIME...MOT...LOC 2044Z 055DEG 7KT 3767 8031

$$

RCS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 1:35 PM EDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 6, 1:35 PM EDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
135 PM EDT FRI JUL 6 2012

.SYNOPSIS...
A HOT UPPER HIGH WILL CONTINUE OOZING EAST THROUGH THE WEEKEND. AN
UNSTABLE ATMOSPHERE COMBINED WITH WEAK UPPER LEVEL DISTURBANCES
AND THUNDERSTORM OUTFLOW WILL KEEP RAIN IN THE FORECAST THROUGH
THE WEEKEND. A COLD FRONT IS EXPECTED AT THE BEGINNING OF NEXT
WEEK.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
AS OF 1000 AM EDT FRIDAY...

DRIER AIR IN THE MIDLEVELS WILL CONTINUE TO SINK SOUTH FROM
NORTHERN VA AND PENNSYLVANIA THROUGH THE DAY. A CLUSTER OF STORMS
HAS DEVELOPED JUST WEST OF STAUNTON ALONG THE BOUNDARY BETWEEN
THESE TWO AIRMASSES. WILL NEED TO WATCH ANY OUTFLOW FROM THIS
STORM FOR DEVELOPMENT OF ADDITIONAL STORMS INTO LYH THIS LATE
MORNING OR EARLY AFTERNOON. BEST CHC FOR STORMS TODAY AGAIN WILL
BE NW NC AND OTHER HIGH ELEVATION SPOTS IN THE SW CWA...ALTHOUGH A
FEW CELLS COULD DEVELOP ALONG THE BOUNDARY AS IT SINKS SOUTH
TODAY. FEW MORE CLOUDS THIS MORNING...WHICH WILL DISSIPATE MAY
HOLD TEMPS BACK ROA/DAN A FEW DEGREES COOLER THAN YESTERDAY'S
TEMPS.

AS OF 730 AM EDT FRIDAY...

THE UPDATED FORECAST TAKES INTO ACCOUNT MORE CLOUDINESS THIS
MORNING...WITH AN INCREASE IN POPS ACROSS THE REGION BY MIDDAY TO
MID AFTERNOON. 06Z NAM/00Z ECMWF SHOW A DROP SWD OF STORMS IN THE
15-21Z TIME FRAME FROM SE WV EAST TO LYH SOUTH TOWARD THE NC/VA
BORDER BY DUSK. THERE IS A SHARP GRADIENT ON WV THIS MORNING
BETWEEN DRIER AIR MOVING INTO NRN VA AND THE HIGHER MOISTURE IN
THIS REGION.

PREVIOUS DISCUSSION AS OF 335 AM EDT FRIDAY...

MAIN FORECAST CHALLENGE TODAY WILL BE CONVECTIVE DEVELOPMENT...WHEN
AND WHERE AND HOW MUCH COVERAGE. UNLIKE THURSDAY...THERE IS NO
UPSTREAM CONVECTION AT THIS TIME...HOWEVER THERE IS A VORT MAXIMA
MOVING SOUTH FROM WRN PA...AND THE 00Z NAM HAS THIS PICKED UP WELL.
ALOFT THE RIDGE IS GOING TO EXPAND EWD...AND COULD CAUSE SOME
CAPPING TO HOLD OFF DEVELOPMENT. THE NAM SHOWS MORE COVERAGE FURTHER
EAST THAN THE GFS AND THE 00Z ECMWF SEEMS TO AGREE WITH THE NAM.
WILL BRING IN THE BETTER RAIN THREAT IN THE MTNS AROUND MID
AFTERNOON BUT COULD BE SOONER AS THE SHORTWAVE PASSES SOUTH OF
VIRGINIA BY 00Z SAT. WILL SHIFT SLIGHT CHANCES EAST TO THE PIEDMONT.
LINGERING BOUNDARIES AND WEAK CONVERGENCE IN THE LOW LVL WIND FIELDS
SHOULD LEAD TO CONVECTIVE DEVELOPMENT CWA WIDE...BUT AGAIN WILL SEE
A BETTER COVERAGE OVER THE MTNS. THE SVR THREAT LOOKS LESS THAN
YESTERDAY BUT PULSE SEVERE IS POSSIBLE...WITH MICROBURSTS AND
MARGINALLY SVR HAIL. MBE VECTORS SHOWING MOVEMENT OF STORMS TODAY TO
BE SIMILAR TO YESTERDAY FROM NORTH AND NORTHEAST TO THE SOUTH OR
SOUTHWEST. FLOW LOOKS JUST FAST ENOUGH TO LIMIT FLASH FLOODING
CONCERNS.

SIMILAR TO THURSDAY...ANTICIPATE SHOWERS AND STORMS TO FADE AFTER
SUNDOWN...AND WILL SEE CLEARING SKIES OVERNIGHT WITH MAYBE CIRRUS
LINGERING.

THE OTHER ISSUE TODAY WILL BE HEAT. MODELS EXPAND THE HIGH PRESSURE
RIDGE EWD AND THIS WILL BRING A FEW DEGREES HIGHER ON TEMPS. THE
HEAT INDICES SHOULD STAY BELOW 105F...GIVEN THE FLOW WILL BE NW TO
NE WHICH WILL KEEP DEWPOINTS DOWN SOME. THE OTHER THING THAT MAY
INHIBIT THE WARMUP WILL BE CLOUD COVER FROM CONVECTION BUT THIS WILL
BE HIT OR MISS. FOR NOW WILL FORGO A HEAT ADVISORY BUT MENTION IN
THE HWO ABOUT HEAT INDICES REACH 100 TO 104F IN THE PIEDMONT THIS
AFTERNOON.

TONIGHT... THE SFC PATTERN IS THE SAME EXCEPT WARMER ON THE
THICKNESSES...SO LOWS SHOULD BE A DEGREE OR TWO MILDER THAN THIS
MORNINGS WITH LOWER 70S EAST AND UPPER 60S WEST.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH MONDAY NIGHT/...
AS OF 315 AM FRIDAY...

BIG BUBBLE OF HOT HIGH PRESSURE WILL CONTINUE ACROSS THE REGION
THROUGH SATURDAY...WITH PROGRESSIVELY HIGHER TEMPERATURES. 850 MB
TEMPERATURES ACROSS THE AREA MAY RANGE FROM 22 TO 24 C. EAST OF THE
CREST OF THE BLUE...PLAN ON HAVING FORECAST HIGHS AT OR ABOVE THE
CENTURY MARK FOR ALL LOCATIONS...WITH LOW TO MID 90S ACROSS THE
MOUNTAINS. RECORD HIGHS ARE BEING FORECAST FOR PORTIONS OF THE AREA.
SEE THE CLIMATE SECTION OF THIS DISCUSSION FOR RECORD HIGHS FOR
SATURDAY. HEAT INDICES WILL TOP THE 105 DEGREE MARK FOR A FEW HOURS
GENERALLY ALONG AND EAST OF AN APPOMATTOX VA TO YANCEYVILLE NC LINE
DURING THE MID TO LATE AFTERNOON. A HEAT ADVISORY WILL BE POSTED TO
ADDRESS THIS. FOR BUCKINGHAM COUNTY VA...READINGS MAY TOP 110
DEGREES FOR A FEW HOURS. AN EXCESSIVE HEAT WATCH WILL BE POSTED FOR
THIS COUNTY. PRECIPITATION WILL CONTINUE TO BE IN FORM OF ISOLATED
TO SCATTERED SHOWERS AND STORMS AND BE MAINLY ALONG AND WEST OF THE
CREST OF THE BLUE RIDGE WHERE DIFFERENTIAL HEATING WITHIN THE
MOUNTAIN VALLEY AND CRESTS WILL BE THE FOCUS FOR CONVECTION.

SATURDAY NIGHT...ANY DAYTIME CONVECTION WILL DECREASE IN COVERAGE
AND END THROUGHOUT THE EVENING HOURS. CONDITIONS WILL REMAIN WARM
AND HUMID THROUGH THE NIGHT WITH LOWS IN THE UPPER 60S ACROSS THE
MOUNTAINS WITH LOWER 70S EAST OF THE BLUE RIDGE.

SUNDAY THROUGH MONDAY WE EXPECT A NOTED CHANGE IN OUR WEATHER
PATTERN. A BACKDOOR FRONT IS EXPECTED TO GRADUALLY HEAD SOUTH
THROUGH OUR REGION. WITH FEATURE WILL HELP BRING INCREASED COVERAGE
AND ORGANIZATION TO THE EXTENT OF SHOWERS AND STORMS...ALONG WITH
INCREASED CLOUD COVER AND A TREND TOWARD COOLER CONDITIONS BY
MONDAY...ALTHOUGH SUNDAY WILL STILL BE ON THE HOT SIDE. THESE COOLER
TEMPERATURES FOR MONDAY IN REALITY ARE EXPECTED TO BE READINGS MORE
IN LINE WITH OUR NORMAL SUMMERTIME TEMPERATURES. ON MONDAY...HIGHS
ARE EXPECTED TO RANGE FROM THE LOWER 80S ACROSS THE MOUNTAINS WITH A
MIX OF MID 80S TO AROUND 90 EAST OF THE CREST OF THE BLUE RIDGE.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
AS OF 400 PM EDT THURSDAY...

MODELS/ENSEMBLES REMAIN AGREEABLE WITH THE LARGE SCALE PATTERN BUT
DISPLAY SOME DETAIL DIFFS THAT TYPICALLY HAVE LOW PREDICTABILITY.
EXPECT A MEAN RIDGE ALOFT TO PRESIDE OVER THE ROCKIES AND VICINITY
WHILE ALASKA MAY REACH WRN CANADA AND UPSTREAM FLOW STREAMS INTO
THE OVERALL TROF. MEANWHILE TROFFING WILL SETTLE OVER THE NERN
QUADRANT OF THE NATION TUE...WITH DIFFS IN TROF AMPLITUDE
IMPACTING THE EXACT LATITUDE OF THE LEADING SFC FRONT. GUIDANCE IS
NOW INDICATING THAT THE STRONG RIDGE OVER THE ATLC MAY TRY TO
BUILD WWD BY WED-THU...SERVING TO WEAKEN THE NERN TROF ALOFT AND
STALL THE SFC FRONT. THE ERN PART OF THE FRONT MAY EVEN BEGIN TO
LIFT NWD AS A WARM FRONT LATE NEXT WEEK.

UPPER RIDGE RETROGRADES WEST AND TROUGHING DEVELOPS OVER THE ERN
CONUS THIS PERIOD. MODELS REMAIN CONSISTENT THAT COOL DOWN WILL TAKE
PLACE FOR EARLY NEXT WEEK...SHAVING ABOUT 10 DEG C OFF THE 85H
TEMP AND TRIMMING SFC TEMPS TO A MORE TOLERABLE LEVEL.

THE BIG QUESTION...AS IS ALWAYS THE CASE AT THIS TIME OF THE
YEAR...IS HOW FAR SOUTH THE BACKDOOR FRONT WILL DRIFT BEFORE STALLING.
LONG RANGE MODELS ARE IN GOOD AGREEMENT ON THE FRONT PUSHING INTO
GA/SC EARLY NEXT WEEK...WITH DIFFERING SOLUTIONS ON WHETHER THE
DEEPER MOISTURE CLEARS THE CWA.

FOR NOW WILL MAINTAIN CHANCE POPS THROUGH THE DURATION OF THE
EXTENDED. IF FRONT MOVES FAR ENOUGH SOUTH OF THE FCST AREA...MAY
BE ABLE TO TRIM POPS COMPLETELY FOR MID WEEK.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
AS OF 732 AM EDT FRIDAY...

CLEARER SKIES TONIGHT MAY LEAD TO IFR VIS/CIG AT LWB...BUT LAMP
GUIDANCE HAS BEEN TOO PESSISMISTIC REGARDING THESE CONDITIONS OVER
THE PAST SEVERAL NIGHT. FOR NOW WILL KEEP CONDS AT MVFR THERE.
ELSEWHERE MOSTLY VFR IS EXPECTED. AN ISOLATED STORM MAY DEVELOP
FOR THE REST OF THIS AFTERNOON ALTHOUGH THE THREAT WASN'T ENOUGH
TO INCLUDE IN THE TAFS. SATURDAY WILL BE SIMILAR WITH EVEN LESS OF
A CHC OF PRECIP WITH THE CENTER OF THE UPPER HIGH MOVING TO
CENTRAL KENTUCKY.

THE SAME DAILY WEATHER PATTERN IS EXPECTED TO PERSIST THROUGH THE
WEEKEND...WITH ISOLATE THUNDERSTORMS DEVELOPING WITH DAYTIME
HEATING...AND GRADUALLY DIMINISHING AFTER SUNSET. THE OTHER
CONCERN WILL BE PATCHES OF FOG DURING THE EARLY MORNING
HOURS...ESPECIALLY IN THE RIVER VALLEYS OF THE MOUNTAINS AND
ACROSS AREAS WHICH MAY RECEIVE RAINFALL.

A COLD FRONT LOOKS TO REACH THE AREA BY LATE SUNDAY INTO
MONDAY...WITH A BETTER THREAT OF ORGANIZED STORMS MONDAY AND
TUESDAY WITH COOLER AND DRIER CONDS ARRIVING WEDNESDAY.

&&

.CLIMATE...
WITH THE RIDGE BUILDING EASTWARD AGAIN GOING TO KEEP TEMPERATURES
REACHING TOWARD RECORD HIGHS.

      JULY 6TH        JULY 7TH       JULY 8TH
      RECORD HIGH     RECORD HIGH    RECORD HIGH
ROA     100/1999        101/1930       101/1977
LYH      98/2010         98/2010        99/1977
DAN     102/1990        104/2010       102/2010
BCB      94/2010         94/2010        96/1988
BLF      92/2010         92/2010        93/1988

IN ADDITION SOME RECORD WARMEST LOW TEMPERATURES MAY BE SET
OVER THE NEXT SEVERAL NIGHTS.

&&

.EQUIPMENT...
TEMPERATURE/DEWPOINT SENSORS WERE OUT OF SERVICE AT
KBCB/BLACKSBURG AND KDAN/DANVILLE.

N0AA ALL HAZARDS RADIO HINTON TRANSMITTER WAS STILL OFF THE AIR
DUE TO COMMERCIAL POWER NOT REACHING THE SITE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HEAT ADVISORY FROM 2 PM TO 8 PM EDT SATURDAY FOR VAZ044>046-
     058-059.
     EXCESSIVE HEAT WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
     EVENING FOR VAZ047.
NC...HEAT ADVISORY FROM 2 PM TO 8 PM EDT SATURDAY FOR NCZ006.
WV...NONE.

&&

SYNOPSIS...KM/WP
NEAR TERM...KM/WP
SHORT TERM...DS
LONG TERM...JC/PM
AVIATION...KM/WP
CLIMATE...
EQUIPMENT...
Hazardous weather outlook, Jul 6, 4:14 AM EDT, 11 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
414 AM EDT FRI JUL 6 2012

NCZ006-VAZ044>046-058-059-070815-
CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-HALIFAX-CHARLOTTE-
414 AM EDT FRI JUL 6 2012

...HEAT ADVISORY IN EFFECT FROM 2 PM TO 8 PM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HIGH TEMPERATURES TODAY WILL BE CLOSE TO THE CENTURY MARK.
COMBINED WITH THE HUMIDITY...HEAT INDICES WILL RANGE FROM 100 TO
104 DEGREES FOR A COUPLE OF HOURS THIS AFTERNOON.

IN ADDITION...THUNDERSTORMS ARE POSSIBLE...AND SOME COULD BECOME
SEVERE WITH ISOLATED DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

FOR SATURDAY AND SUNDAY...HEAT INDEX VALUES EACH DAY MAY REACH
105 TO 109 DEGREES...ESPECIALLY BETWEEN NOON AND 8PM.

SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE PERIOD...
MAINLY DURING THE AFTERNOON AND EVENING HOURS. SOME OF THESE
STORMS MAY BECOME STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>005-019-020-VAZ022>024-032>035-043-070815-
SURRY-STOKES-ROCKINGHAM-WILKES-YADKIN-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
414 AM EDT FRI JUL 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON.
SOME OF THE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

FOR SATURDAY AND SUNDAY...HEAT INDEX VALUES EACH DAY MAY REACH
105 TO 109 DEGREES...ESPECIALLY BETWEEN NOON AND 8PM.

SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE PERIOD...
MAINLY DURING THE AFTERNOON AND EVENING HOURS. SOME OF THESE
STORMS MAY BECOME STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ007-009>020-WVZ042>045-070815-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-MERCER-
SUMMERS-MONROE-GREENBRIER-
414 AM EDT FRI JUL 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS SHOULD FIRE UP THIS AFTERNOON.
SOME OF THE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE PERIOD...
MAINLY DURING THE AFTERNOON AND EVENING HOURS. SOME OF THESE
STORMS MAY BECOME STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ047-070815-
BUCKINGHAM-
414 AM EDT FRI JUL 6 2012

...EXCESSIVE HEAT WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SATURDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

TEMPERATURES THIS AFTERNOON WILL APPROACH 100 DEGREES. COMBINED
WITH THE HUMIDITY...HEAT INDICES WILL BE AROUND 100 TO 104 DEGREES
FOR A COUPLE OF HOURS.

ALSO...ISOLATED STORMS ARE EXPECTED THIS AFTERNOON...WITH SOME
POSSIBLY BRINGING DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WATCH.

FOR SATURDAY...HEAT INDICES ARE EXPECTED TO REACH AROUND 110
DEGREES FOR A FEW HOURS DURING THE AFTERNOON.

SUNDAY...HEAT INDEX VALUES MAY REACH 105 TO 109
DEGREES...ESPECIALLY BETWEEN NOON AND 8PM.

SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH THE
PERIOD... MAINLY DURING THE AFTERNOON AND EVENING HOURS. SOME OF
THESE STORMS MAY BECOME STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 6, 10:27 AM EDT, 5 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1027 AM EDT FRI JUL 6 2012

VAZ024-035-061515-
AMHERST VA-ROCKBRIDGE VA-
1027 AM EDT FRI JUL 6 2012

...THUNDERSTORMS WILL AFFECT AMHERST AND ROCKBRIDGE COUNTIES...

AT 1024 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 12 MILES EAST OF
ROCKBRIDGE BATHS...MOVING SOUTH AT 30 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR CORNWALL AROUND 1035 AM...ALTO AROUND 1040
AM...ORONOCO...AND BUENA VISTA CITY AROUND 1045 AM...FORKS OF
BUFFALO...AND LOWESVILLE AROUND 1050 AM...CLIFFORD AROUND 1055 AM AND
PLEASANT VIEW AROUND 1100 AM.

LAT...LON 3802 7936 3793 7920 3789 7915 3785 7914
      3782 7916 3777 7906 3772 7906 3771 7902
      3753 7897 3752 7934 3778 7943 3802 7938
Local storm report, Jul 6, 10:28 AM EDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1028 AM EDT FRI JUL 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     DARBY                   36.12N 81.50W
07/05/2012                   WILKES             NC   911 CALL CENTER

            TREES DOWN. 1 TREE BLEW DOWN IN DARBY...ANOTHER ALONG ELK
            CREEK DARBY ROAD JUST SOUTHEAST OF DARBY. LOTS OF SMALL
            LIMBS AND DEBRIS LITTERED THE HIGHWAY.

&&

11
Local storm report, Jul 6, 10:33 AM EDT, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1033 AM EDT FRI JUL 06 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     DARBY                   36.12N 81.50W
07/05/2012                   WILKES             NC   PUBLIC

            TREES DOWN. 1 TREE BLEW DOWN IN DARBY...ANOTHER ALONG ELK
            CREEK DARBY ROAD JUST SOUTHEAST OF DARBY. LOTS OF SMALL
            LIMBS AND DEBRIS LITTERED THE HIGHWAY.

&&
REPORT CAME FROM ELLERS STORE NEAR DARBY

11
Special weather statement, Jul 6, 2:26 PM EDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
226 PM EDT FRI JUL 6 2012

VAZ016-032-061900-
CARROLL VA-PATRICK VA-
226 PM EDT FRI JUL 6 2012

...A STRONG THUNDERSTORM WILL AFFECT CARROLL AND PATRICK COUNTIES...

AT 221 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
ARARAT...MOVING SOUTHWEST AT 5 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR GROUNDHOG MOUNTAIN AROUND 300 PM.

LAT...LON 3657 8064 3661 8077 3678 8052 3674 8048
      3672 8048 3672 8046 3668 8042 3655 8057

RCS
Special weather statement, Jul 6, 3:46 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
346 PM EDT FRI JUL 6 2012

VAZ019-062015-
ALLEGHANY VA-
346 PM EDT FRI JUL 6 2012

...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY COUNTY...

AT 342 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF JORDAN MINES...MOVING SOUTHWEST AT 5 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR EARLEHURST AROUND 415 PM.

LAT...LON 3775 8010 3762 8019 3768 8029 3769 8030
      3773 8025 3773 8026 3780 8020

RCS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 3:59 AM EDTExcessive Heat WatchRNKBuckingham23 hr
Jul 6, 3:59 AM EDTHeat AdvisoryRNKAmherst, Appomattox, Buckingham, Campbell, Charlotte, Halifax and 5 more40 hr
Jul 6, 10:27 AM EDTSpecial Weather StatementRNKAmherst, City of Buena Vista48 min
Jul 6, 2:26 PM EDTSpecial Weather StatementRNKCarroll34 min
Jul 6, 3:46 PM EDTSpecial Weather StatementRNKAlleghany29 min
Jul 6, 4:25 PM EDTSevere Thunderstorm WarningRNKAlleghany19 min
Jul 6, 4:54 PM EDTSpecial Weather StatementRNKCraig36 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2012Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.